Alert archive / California / River Flood Advisories in 2025

River Flood Advisory 2, NWS Eureka, CA

February 4, 2025Mendocino County, California

NWS Eureka, CA issued this river flood advisory at Feb 4, 2025, 2:18 AM PST for Mendocino County, California. It took effect at Feb 4, 2025, 3:00 PM PST. It was in force for .

The area

The outline as issued.

The facts

Issued
Feb 4, 2025, 2:18 AM PST (10:18 UTC)
In effect from
Feb 4, 2025, 3:00 PM PST
Expired
Feb 4, 2025, 11:06 AM PST
In force
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 19.25 ft at Feb 5, 2025, 1:00 AM PST.

minormoderate10152002/0402/05
Minor stage
15 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

856 
WGUS86 KEKA 041018
FLSEKA

Flood Advisory
National Weather Service Eureka CA
218 AM PST Tue Feb 4 2025

...The National Weather Service in Eureka has issued a Flood 
Advisory for the following rivers in California...

  Russian River near Hopland affecting Mendocino County.

For the Russian River...including Hopland...elevated river levels 
are forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternative route.

If you are in the advisory area, remain alert to possible flooding 
or the possibility of the advisory being upgraded to a warning.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at weather.gov/eka.

The next statement will be issued this afternoon at 230 PM PST.

&&

CAC045-042230-
/O.NEW.KEKA.FL.Y.0002.250204T2300Z-250205T0800Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
218 AM PST Tue Feb 4 2025

...FLOOD ADVISORY IN EFFECT FROM THIS AFTERNOON TO LATE TONIGHT...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...Russian River near Hopland.

* WHEN...From this afternoon to late tonight.

* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the 
  approaches to the Russian River bridge. Expect flooding of 
  cropland on the right bank of river.
  At 17.0 feet, Significant flooding of Highway 175 at the 
  approaches to the Russian River bridge. Minor flooding of Highway 
  222 near Ukiah, and in crop land along the left and right banks of 
  the Russian River near Hopland.

* ADDITIONAL DETAILS...
  - At 1:45 AM PST Tuesday the stage was 13.5 feet.
  - Bankfull stage is 21.0 feet.
  - Forecast...The river will rise to 14.4 feet early this
    morning. It will then fall to 13.2 feet this afternoon. It
    will rise above flood stage this evening to 16.6 feet late
    this evening. It will then fall below flood stage late
    tonight to 7.6 feet Thursday afternoon. It will rise to 10.3
    feet early Friday morning. It will then fall again and remain
    below flood stage.
  - N/A
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood


&&


             Fld   Observed        Forecasts (2 am PST)     
Location     Stg   Stg   Day/Time  Wed   Thu   Fri          

Russian River
Hopland      15.0  13.5  Tue 1 am  15.9  8.8   10.1         



&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304


$$

EYS
1 follow-up statement
167 
WGUS86 KEKA 041906
FLSEKA

Flood Advisory
National Weather Service Eureka CA
1106 AM PST Tue Feb 4 2025

...The Flood Advisory is replaced with a River Flood Warning for the 
following rivers in California...

  Russian River near Hopland affecting Mendocino County.

CAC045-042015-
/O.CAN.KEKA.FL.Y.0002.250204T2300Z-250204T1906Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1106 AM PST Tue Feb 4 2025

...FLOOD ADVISORY HAS BEEN REPLACED WITH A RIVER FLOOD WARNING...

The Flood Advisory is replaced by a Flood Warning for
  the Russian River near Hopland.

* ADDITIONAL DETAILS...
  - At 10:45 AM PST Tuesday the stage was 16.3 feet.
  - Bankfull stage is 21.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:45 AM PST Tuesday was 16.3 feet.
  - Forecast...The river will fall below flood stage this
    afternoon to 14.1 feet late this afternoon. It will then rise
    above flood stage this evening to 17.2 feet just after
    midnight tonight. It will fall below flood stage again late
    tonight to 7.6 feet Thursday afternoon. It will then rise to
    10.5 feet Friday morning. It will fall again and remain below
    flood stage.
  - http://www.weather.gov/safety/flood


&&


             Fld   Observed        Forecasts (11 am PST)    
Location     Stg   Stg   Day/Time  Wed   Thu   Fri          

Russian River
Hopland      15.0  16.3  Tue 10 am 12.5  7.9   9.8          



&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304


$$

JB

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood advisory went out at Feb 3, 4:19 PM PST, 9 hours 59 minutes earlier.

Area forecast discussion, Feb 3, 4:19 PM PST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
419 PM PST Mon Feb 3 2025

.SYNOPSIS...Areas of moderate to heavy rainfall will diminish slightly
this evening, with the Eel River expected to reach minor flood stage
tonight. Low elevation snow is possible Tuesday as a much colder air
mass descends into the region.

&&

.DISCUSSION...High reflectivity returns are being observed this
afternoon as the stationary front and weak surface low finally begin
to move east. Additional accumulations 0.5 to 1 inch are possible
for Humboldt and Del Norte county's while the strongest moisture
convergence shifts south - rainfall totals 1 to 1.5 inches are
expected through this evening in Mendocino and Lake Counties with
locally higher totals on SW facing terrain.

Much colder temperatures and snow levels <2000 feet are already
evident in Del Norte County as a cold upper trough quickly fills in
behind the front from NW to SE. Min overnight temperatures will be
in the low to mid 30's across all but southern Mendocino and Lake
county's, where light to moderate rainfall is expected to continue
overnight into early Tuesday morning as temps stay in the 40's.
Snowfall has already been observed as far west as Smith River and
Gasquet - additional periods of snow sticking to roadways is
possible on portions of Highway 101, Highway 36 and 299.

A Winter Storm Warning is in effect for Northern Trinity and eastern
Del Norte county's through early Wednesday morning, while Winter
Weather Advisories will go into effect for southern Trinity and
Humboldt county's beginning overnight as snow levels decrease.
Accumulations will vary widely across the CWA - eastern Del Norte
(including Collier Tunnel on Highway 199) is expected to receive a
additional 4 to 6 inches inches by late through Tuesday, while Scott
Mountain Pass could see 12 to 18 inches in the same time frame, with
higher totals on the high peaks of the Alps. Snowfall will continue
through Tuesday as moisture lingers and snow levels remain low.

Down in Mendocino and Lake county, model guidance shows another
surge of IVT moisture channeled directly onshore early Tuesday
afternoon through late evening. Additional accumulations could
exceed 1 to 2 inches, but current model spread is still on the order
of 1 to 4 inches for 24 hour totals.

The next biggest concern will be potential for light convective
activity along the northern Humboldt and Del Norte coasts Wednesday
as freezing levels plunge across the CWA with the arrival of a cold
core upper low. Model soundings are indicating a minor amount of
instability that may enable to development of small hail on the
coast. Otherwise, cold temperatures and rain and snow showers will
continue through the week with additional disturbances.

&&

.AVIATION...The effects of a stationary front (over N. Mendocino
at 15z) has resulted in widespread precipitation today. However,
the front began to sway northward by late morning. The impact was
quite noticeable as Cig/Vis lowered across all the air terminals
and regional airfields, thus playing a little havoc on the TAFS;
conditions definitely worsened at CEC where a mixture of -RA and
-SN was reported. In the afternoon, Cig/Vis mainly stayed in MVFR,
but dips into IFR occurred at CEC. ACV even rose to VFR. Surface
winds increased across all terminal. Associated with a low level
jet, LLWS remained a minimal threat over southern Mendocino and
Lake counties as southerly "above ground winds" continued.
Precipitation will continue through Tuesday along with up and down
Cig/Vis. /TA

&&

.MARINE...Winds at sea are forecast to remain moderate as a
stationary front inches its way further south. These northerly winds
will create steep wind waves in the northern and southern outer
waters as well as the southern inner waters today and tomorrow. A
small craft advisory has been issued due to a mixed sea state with
steep wind waves interacting with multiple swells from the NW and
SW. Conditions this work week are expected to remain rainy with
multiple wind shifts and a confused sea state. Winds are expected to
shift southerly on Wednesday then back to northerly by Friday
morning, building into the coming weekend according to GFS and ECMWF
models. DS

&&

.HYDROLOGY...The heaviest precipitation will gradually wind down in
the northern half of the CWA this evening, leaving the rivers to
respond accordingly. The Eel River at Fernbridge has reaching
minor flood stage and is expected to climb. Latest ensemble
guidance for potential to reach moderate stage has been trending
down over the last several hours. The Mad River in Arcata is also
rising through action/monitor stage, currently rising through 18
feet. Ensemble guidance has a very low probability of water levels
reaching minor flood stage. Rain and snow showers will continue
overnight into Tuesday, but more substantial moderate to heavy
rainfall will resume Tuesday afternoon as heavy IVT moisture is
directed into the CWA from the southwest. Rainfall totals are
currently looking to be focused in southern Humboldt, Mendocino
and Lake County.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Storm Warning until 4 AM PST Wednesday for CAZ102-
     107.

     Winter Weather Advisory until 4 AM PST Wednesday for CAZ105.

     Winter Weather Advisory from 4 AM Tuesday to 3 AM PST
     Wednesday for CAZ106-108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Tuesday for PZZ455-470.

     Small Craft Advisory until 9 PM PST Tuesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Feb 3, 8:37 PM PST, 5 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
837 PM PST Mon Feb 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flood            1 ESE Carlotta          40.52N 124.03W
02/03/2025                   Humboldt           CA   Dept of Highways

            Hwy 36 closed due to flooding.

&&

MH
Local storm report, Feb 4, 12:15 AM PST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1215 AM PST Tue Feb 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     Landslide        2 NNW Buckingham Park   39.04N 122.78W
02/03/2025                   Lake               CA   Dept of Highways

            SLIDE-Mud/Dirt/Rock, Closed WB Land.

&&

DS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 7:10 PM PSTAreal Flood AdvisoryEKALake110 min
Feb 3, 7:53 PM PSTAreal Flood AdvisoryEKALake112 min
Feb 3, 9:15 PM PSTCold Weather AdvisoryEKADel Norte, Humboldt12 hr
Feb 3, 9:31 PM PSTFlood WatchEKALake22 hr
Feb 4, 7:47 AM PSTRiver Flood WarningEKAMendocino24 hr
Feb 4, 8:00 AM PSTAreal Flood WarningEKAMendocino14 hr
Feb 4, 9:17 AM PSTRiver Flood WarningEKAMendocino23 hr
Feb 4, 10:26 AM PSTAreal Flood AdvisoryEKAMendocino7 hr
Feb 4, 12:08 PM PSTAreal Flood AdvisoryEKAMendocino5 hr
Feb 4, 1:26 PM PSTAreal Flood AdvisoryEKALake6 hr
Feb 4, 2:54 PM PSTSmall Craft AdvisoryEKA29 hr

Nearby

River Flood Advisories in California, 2025Every river flood advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.